Risks of Valium Abuse: Withdrawal and Detox

Valium is a commonly prescribed member of the benzodiazepine medication class. Not so long ago, it was the best selling drug in the United States. This drug has calming effects used to treat anxiety and anxiety disorders. Other common uses include treating restless leg syndrome, insomnia, and muscle spasms. It can be used to help those going through the withdrawal symptoms associated with stopping other benzodiazepines or alcohol.

Over time, doctors began to realize how high the potential is for Valium addiction. It is no longer the first choice for treatment in many cases. That being said, it is still a commonly abused drug that many people struggle with.

Often, people addicted to Valium mix it with other drugs or alcohol. This is known as polydrug abuse and addiction and carries many risks of complications and overdosing. Unfortunately, the number of overdoses involving benzodiazepines has grown significantly in recent years, showing just how serious this problem is.

Some people mistakenly think of Valium as a very safe drug because it is legally prescribed by doctors. The truth is, overdosing on this drug can be very dangerous. Some of the symptoms of a Valium overdose include:

  • Drowsiness
  • Double vision
  • Blue lips
  • Weakness
  • Difficulty breathing
  • Lack of muscle coordination

In most cases, an overdose of Valium involves at least one other drug as well. Things that depress the central nervous system, such as alcohol or opiates, are commonly involved in a Valium overdose.

What is Valium Withdrawal?

When you take Valium for an extended period of time, your body stops making its own anti-anxiety chemicals. This leads to an increase in tolerance for the drug as well as a physical dependence. When the drug is stopped suddenly, the body is thrown completely out of balance.

If you or a loved one is dealing with a Valium addiction, know that it is never a good idea to quit cold turkey. It is important to seek professional guidance to ensure that detoxing is done in a safe manner. Suddenly stopping Valium can lead to comas, seizures, or even death.

Symptoms of Valium withdrawal typically appear 1-4 days after the last dose was taken. How long you have been taking the drug, how much you were taking, and if you were mixing it with other substances can all factor into how long it takes for symptoms to appear.

Withdrawing from Valium, like with all benzodiazepines, can be a very difficult process. Acute symptoms of withdrawal can last as long as 90 days. The post-acute phase of withdrawal can continue on for 18-24 months after your last dose. Valium is designed to be a long-lasting drug, which is why the symptoms of withdrawal can last longer than with other, similar drugs.

Valium Withdrawal Symptoms

Common Symptoms

When a person goes through withdrawal from Valium, they can expect to experience some, or all, of the following things:

  • Headaches
  • Vomiting
  • Upset stomach
  • Sweating
  • Muscle cramps
  • Panic attacks
  • Insomnia
  • Anxiety
  • Depression
  • Numbness
  • Weakness
  • Memory problems
  • Loss of appetite
  • Muscle twitching
  • Heart palpitations

Potential Complications

In some cases, there is the potential for serious complications when going through withdrawal from Valium. These include:

  • Psychosis
  • Delirium
  • Seizures
  • Hallucinations
  • Convulsions
  • Depersonalization
  • Coma
  • Death

Rebound Symptoms

It is important to remember that when Valium is stopped, whatever condition it was treating will likely come back. People often find that their anxiety comes back worse than ever in the first few weeks after quitting the drug. It is important to have a different treatment plan in place to reduce the odds of relapsing.

Long-Term Symptoms

After the initial withdrawal period, many people find that they experience generalized psychological symptoms for months or even years. These can include difficulty finding pleasure or motivation in life. People often find they cannot experience the joy the way they did during or prior to their drug abuse. The only solution for this is a long-term treatment, which typically takes the form of therapy.

Valium Detox

Going through Valium detox involves slowly getting the drug out of the body. When done in a professional setting, the symptoms can be monitored and treated to make the experience as comfortable as possible. By slowly reducing the dosage over time, dangerous complications can be avoided.

How long Valium detox takes can depend on several different factors. The biggest piece is the severity of the abuse or addiction. If you or your loved one are addicted to Valium, a treatment program will be necessary to prevent relapsing after detoxing.

To learn more about the detoxing process for you or your loved one, contact us today at Novo Detox. We have a caring and dedicated team of professionals that can answer your questions and help you start your journey.

Call Us

(844) 584-5477